Advanced Prostate Cancer

A positive about hormonal therapy?

I have been on Lupron since June 2016. For the fun of it they added Zytiga and Prednisone June 2017. The side effects suck (those of you who know me know that that suck is my favorite word dealing with cancer). But, to my surprise, there was one positive side effect. In the past I could never stay down under water as long as my 110 lb wife when we scuba dived. Now I can stay down longer than she can. I just got done with a scuba trip where normal 45 minute dives were at least an hour long. In one case, after spending most of my time at 60 feet I came up little over 70 minutes with air to spare.

Let’s forget that I am no longer strong enough to pull myself onto the dive boat (the dive masters very sly when they pulled me up so that I would not notice them. I, of course, did not let them know that). Being a chemically inhanced eunuch made me Aqua Man!

It almost makes up for the muscle loss, fat gain, hot (and cold) flashes, joint pain, very bad dreams, killer fatigue, the death of Mr. Happy and all of the other wonderful side effects..

They say almost only counts in horseshoes and hand grenadines. I say that I just got back from a dive trip where I spent over 20 hours underwater. I will take my victories where I can!

29 Replies
oldestnewest

Good for you!!! That’s awesome! Keep in diving!!

3 likes
Reply

It's good to hear some positive news. Being able to do the things you like doing makes it all worth while. With this disease, we really have to put up with a lot. Makes me want to celebrate even the little things I used to take for granted. Glad to hear you are still able to have fun and enjoy life despite the side effects of treatment.

4 likes
Reply

Underwater wonder! Sounds fantastic. Hard to think about daily problems while under the sea. Go aqua man! You are “unique” with comedic relief. I once touched the wing tip of a 15 ft spotted ray on my first night dive .Never forget that awe for that gentle giant. It felt like sand paper and she curled the tip from my reach then she hovered by in majesty. I have the same thoughts and symptoms but you always lighten up these mostly grewsome tails of woe. Thanks dr who!!!!

4 likes
Reply

Well we it is like we are diving with a tank that does not have a pressure gauge.Like you said, no reason to worry about how much air we have left, we should just to enjoy the sights while we are here!

3 likes
Reply

Like tourist on vacation, it’s the journey , not the destination .

2 likes
Reply

Congratulations on a great trip, Dr. Who!

3 likes
Reply

Way to go Walt!

4 likes
Reply

That’s fantastic!

4 likes
Reply

If you think and feel zytiga is rough, then wait till you get on xtandi.

2 likes
Reply

Really?!? It's next on my plate when my PSA doubles It's farting around by slowly rising, ever so slowly.

2 likes
Reply

I have more issues with Lupron than Zytiga. But you are right, I am not looking forward to the time where I will be on Xtandi. Wishing you the best as you fight this beast.

4 likes
Reply

I was taken off zytiga in September and my PSA has risen to 7. My oncologist is putting me on Xtandi in 2 more weeks. I had no side effects from zytiga and even the prednisone wasn't that bad. I am on a ketogenic diet and am now wondering if that kept me from the side effects. I'm hoping the Xtandi works but am not sure what side effects I may have from it as I have not yet had the side effects talk from my nurse yet. I should research Xtandi side effects but in the meantime would like to hear from u guys what it was like. It's an encouraging post from aqua man

1 like
Reply

Eleven years into my PCa experience. Radical prostatectomy in 2006; salvage IMRT on my prostate bed 2010; hormonal therapy and IMRT on my pelvic lymph nodes 2013; hormonal therapy (you name it, I have tried it) with each recurrence since then (I have lost track of how many.)

I began taking Xtandi in August 2016 - taken off after eight months when I developed neuropathy in my feet. The fatigue was profound as well. I switched to Zytiga in April. Less fatigue, but similar muscle loss, belly fat, agitation, and sexual annihilation. My joint pain is significant, however, to the point of debilitating. My oncologist offered an option to take a "holiday" from hormonal therapy (the Zytiga was very effective at making my PSA undetectable) and take a stab at imaging once my PSA rises to 1 or more. I stopped Zytiga October 13th. No noticeable change in side effects yet - I'm sure it will take some time before my testosterone production rebounds. Hoping my cancer is recurring somewhere I haven't had radiation treatment, so I can at least try something other than the joys of hormonal therapy.

Reply

That just puts a huge smile on my face! I'm so glad you and the Mrs. had such a long and fun time scuba diving. That must feel so magical. Keep doing what you love DR_WHO!

Sending hugs,

Jackie

3 likes
Reply

Thanks Jackie! It means a lot to me to hear the positive words of others here. We are all in this together.

1 like
Reply

Yep.. we sure are.

🤗

1 like
Reply

Horse shoes, grenades and Sh#t fights!

1 like
Reply

If I may just add to your list after congratulating you on your enhanced diving capacity. How about osteoporosis, osteoarthritis, jawbone death,, much increased diabetic problems including sight, plus the knowledge that penile atrophy may await after shrinkage of my linkage. However I am now going to return to diving with your success ringing in my ears. God Bless...and yep I have all the foregoing but my Winnie my shrink too much to suffer from atrophy.

2 likes
Reply

It is like the story of the man who lost both of his legs. On the positive he will save a lot on money on shoes...

We have to take any positive things we can, be it big or small.

1 like
Reply

Wow; You just described my life to a "t", except that I don't scuba dive. My favorite activity now is watching my waist line grow and viewing numbers I have never seen before on our digital scales.

1 like
Reply

Yes, I am in denial about my waist. I really need to get bigger jeans, but I feel as long as I can force my way into my pre-cancer ones then I can ignore what the scale is telling me.

1 like
Reply

Dear who

You say “ for the fun of it” . If I’m reading correctly i see in ur profile that ur still hormone sensitive on Lupron. Did your doc add Zytiga and prednisone as a result of the Latitude trial? Does insurance pay for it? I’ve been on ADT3 (lupron , casodex and avodart ) off and on since 2014 and it’s still working. I understood that Zytiga is not approved for guys like me who are hormone sensitive and in remission ( no more apparent mets ).

Bob

1 like
Reply

Yes, my medical oncologist added Zytiga as a result of the Stampede and Latitude trials, but also do to the form of cancer that I have. My insurance pays all but $22 of the ~$9500/month cost. Then again, I am paying $1600/month for the insurance.

One of the reasons the MO wanted me to be on Lupron/Zytiga is because I have Ductal Prostate Cancer. It is a rare (effects about 0.4%) and is hard to detect or treat. At least 30% of my cancer does not give off PSA. To make it even better, they stated that that 30% is agressive. They follow it with scans in addition to bloodwork. While having a PSA <0.1 is good, it does not mean that much.

Ductal does not respond that well to chemo so they are treating hormonal as my main weapon in the fight. (Ductal also does not respond that well to radiation either but that did not stop them from zapping me 38 times.)

They are hoping that the one/two punch of Lupron with Zytiga will buy me time. When that fails I will go on Chemo but they are not to optimistic about how effective that will be.

Reply

Thanks.

Bob

1 like
Reply

Stay strong brother!

1 like
Reply

We MUST think on the POSITIVES!

1 like
Reply

Damn well good for you Doc.

Nalakrats

1 like
Reply

Thanks for sharing you're experience. I love your attitude to continue to do those things you love and give you pleasure. You are an inspiration to many and humor is always welcomed in any format as we all need to laugh more and appreciate what we have. I'm praying for you please keep us posted on how your feeling and what adventure you embark on next!

Reply

I'm guessing it took you 3 days to iron out all your water wrinkles...

Good Luck and Good Health (and welcome back).

j-o-h-n Thursday 04/05/2018 11:27 PM EDT

Reply

You may also like...